On solutions of matrix-valued convolution equations, CM-derivatives and their applications in linear and nonlinear anisotropic viscoelasticity

  • Andrzej Hanyga


A relation between matrix-valued complete Bernstein functions and matrix-valued Stieltjes functions is applied to prove that the solutions of matricial convolution equations with extended LICM kernels belong to special classes of functions. In particular, the cases of the solutions of the viscoelastic duality relation and the solutions of the matricial Sonine equation are discussed, with applications in anisotropic linear viscoelasticity and a generalization of fractional calculus. In the first case it is in particular shown that duality of completely monotone relaxation functions and Bernstein creep functions in general requires inclusion in the relaxation function of a Newtonian viscosity term in addition to the memory effects represented by the completely monotone kernel. We also show that a new class of “fractional derivatives” called here CM-derivatives can be defined by replacing the kernel \(t^{-\alpha }/\Gamma (1-\alpha )\) of the Caputo derivatives with completely monotone kernels which are weakly singular at 0.


Viscoelasticity Completely monotone Bernstein Complete Bernstein Stieltjes Sonine equation Fractional calculus 

List of symbols


\(= \mathrm {d}/\mathrm {d}t\)

\(\mathbb {R}\)

The set of real numbers

\(\mathbb {N}\)

The set of nonnegative integers


The set of x such that \(a \le x < b\)

Mathematics Subject Classification

74D05 26A33 



  1. 1.
    Erdélyi, A., Magnus, W., Oberhettinger, F., Tricomi, F.: Higher Transcendental Functions. McGraw-Hill, New York (1953)zbMATHGoogle Scholar
  2. 2.
    Hanyga, A., Seredyńska, M.: Relations between relaxation modulus and creep compliance in anisotropic linear viscoelasticity. J. Elast. 88, 41–61 (2007)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Hanyga, A.: A simple proof of a duality theorem with applications in scalar and anisotropic viscoelasticity, arxiv: (2018) arXiv:1805.07275
  4. 4.
    Hanyga, A.: Wave propagation in anisotropic elasticity. J. Elast. 122, 231–254 (2016)CrossRefGoogle Scholar
  5. 5.
    Kochubei, A.N.: General fractional calculus, evolution equations and renewal processes, arXiv:1105.1239 (2011)
  6. 6.
    Miller, K.S., Samko, S.G.: Completely monotonic functions. Integr. Transf. Spec. Funct. 12, 389–402 (2001)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Samko, S.G., Cardoso, R.P.: Integral equations of the first kind of Sonine type. Intern. J. Math. Math. Sci. 57, 3609–3632 (2003)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional Integrals and Derivatives. Theory and Applications. Gordon and Breach, London (1993)zbMATHGoogle Scholar
  9. 9.
    Schilling, R.L., Song, R., Vondracek, Z.: Bernstein Functions: Theory and Applications. Walter De Gruyter, Berlin (2012)CrossRefGoogle Scholar
  10. 10.
    Wick, J.: Über eine Integralgleichung vom Abelschen Typ ZAMM 48, 39–41 (1968)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.WarszawaPoland

Personalised recommendations